Minnesota, 2013

Hail and Damaging Wind in Minnesota, August 25, 2013

August 25, 2013 · NWS FGF · 3 events in 2 counties and zones

Early morning thunderstorms produced hail and wind damage along a Valley City to Detroit Lakes corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Early morning thunderstorms produced hail and wind damage along a Valley City to Detroit Lakes corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 9:50 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 24, 9:50 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1050 PM CDT SAT AUG 24 2013

.UPDATE...
ISSUED AT 1050 PM CDT SAT AUG 24 2013

NO CHANGES TO FORECAST...EXCEPT TO ADD THE AVIATION DISCUSSION.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 212 PM CDT SAT AUG 24 2013

ABBREVIATED DISCUSSION WITH POTENTIAL SEVERE WEATHER REMAINDER OF
THE AFTERNOON INTO THE EVENING. CONVECTION ACROSS CENTRAL ND INTO
NE ND WILL CONTINUE TO PROPAGATE NE...POSSIBLY E REMAINDER OF
AFTERNOON WITH SOME SOUTHWARD DEVELOPMENT POSSIBLE AS UPSTREAM
SURFACE BOUNDARY APPROACHES. COVERAGE SOUTH OF ROUGHLY HIGHWAY 200
NOT CLEAR SO WITH WARM MID LEVEL TEMPERATURES/CAP. WILL MAINTAIN
HIGHEST POPS ACROSS THE NE ND/NW MN AREA THROUGH THE EVENING.
DEWPOINTS IN THE MID 60S TO LOWER 70S SO WILL BE A WARM MUGGY
NIGHT.

MAINTAINED SOME LOW POPS INTO SUNDAY AM DEPENDENT ON HOW LONG
CONVECTION HANGS AROUND EXITING BOUNDARY HOWEVER SHOULD BE
CONFINED TO THE AM WITH WAVE LIFTING NE. REMAINDER OF DAY SHOULD
BE DRY...HOT AND HUMID AND WILL AGAIN BE MONITORING FOR HEAT
ADVISORY POTENTIAL.

SUNDAY NIGHT WILL CONTINUE TO BE WARM AND HUMID.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 212 PM CDT SAT AUG 24 2013

MONDAY WILL LIKELY BE ANOTHER DAY WITH POTENTIAL FOR HEAT ADVISORY
CONDITIONS ACROSS THE SOUTH ALTHOUGH TEMPERATURES MAY BE A TAD
COOLER. COLUMN REMAIN WARM AND DEWPOINTS WILL BE HIGH.
TEMPERATURES WILL BE CLOSE TO WHAT WE HAVE BEEN SEEING.

NEXT CHANCE FOR CONVECTION WILL BE MONDAY NIGHT AS NEXT WAVE RIDES
OVER CREST OF RIDGE.

.LONG TERM (TUE NIGHT THROUGH SATURDAY)...

BROAD UPPER RIDGE CENTERED OVER SOUTHERN HIGH PLAINS LIKELY TO
PERSIST THROUGH THE EXTENDED PERIOD WITH SEVERAL RIPPLES MOVING
THROUGH NORTHERN PERIPHERY PROVIDING PCPN CHANCES FOR THE NORTHERN
PLAINS.  GFS A BIT WETTER THAN THE LATEST ECMWF BUT BOTH MODELS DO
FAVOR THE WEDNESDAY NIGHT THROUGH THURSDAY TIME FRAME FOR THE BEST
POP CHANCES.  THE STABLE UPPER AIR PATTERN WILL KEEP TEMPERATURES
ABOVE NORMAL THROUGH NEXT WEEKEND...WITH DAYTIME HIGHS RUNNING WELL

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1050 PM CDT SAT AUG 24 2013

EXPECT VFR CONDITIONS WITH WINDS UNDER 10KT THROUGH THE PERIOD.
THERE COULD BE SOME PATCHY FOG OVERNIGHT MAINLY IN THE
NORTH...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO MENTION YET BUT
SOMETHING TO MONITOR TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...DK
Hazardous weather outlook, Aug 24, 5:01 AM CST, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 AM CDT SAT AUG 24 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
601 AM CDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
MAINLY EAST OF THE RED RIVER. STORMS ARE NOT EXPECTED TO BECOME
SEVERE BUT COULD PRODUCE LIGHTNING AND BRIEF DOWNPOURS.

SOUTHERLY WINDS WILL CONTINUE TO BRING WARM MOIST AIR INTO THE
REGION TODAY. HIGH TEMPERATURES WILL CLIMB INTO THE 90S IN MANY
AREAS. WITH HIGH HUMIDITIES...HEAT INDEX VALUES COULD CLIMB INTO
THE 98 TO 100 DEGREE RANGE FOR A FEW HOURS THIS
AFTERNOON...ESPECIALLY IN SOUTHEASTERN NORTH DAKOTA.

MORE SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS
AFTERNOON INTO THE EVENING...MAINLY NORTH OF THE HIGHWAY 200 CORRIDOR.
WARM MOIST AIR WILL BECOME UNSTABLE THIS AFTERNOON...AND AN UPPER
LEVEL DISTURBANCE MOVING INTO THE REGION FROM THE NORTHERN ROCKIES
WILL HELP DEVELOP THUNDERSTORMS BEGINNING IN THE DEVILS LAKE BASIN
LATE THIS AFTERNOON AND EVENING AND SPREADING EASTWARD OVERNIGHT.
SOME OF THE STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE
MONDAY AFTERNOON INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO
THURSDAY. HOW SEVERE THE STORMS WILL BE IS UNCERTAIN AT THIS
POINT.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Special weather statement, Aug 24, 9:50 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT SAT AUG 24 2013

MNZ005-008-009-013-250445-
EAST MARSHALL MN-NORTH BELTRAMI MN-PENNINGTON MN-ROSEAU MN-
1050 PM CDT SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...NORTHWESTERN
BELTRAMI...SOUTHERN ROSEAU AND NORTHEASTERN PENNINGTON COUNTIES UNTIL
1145 PM CDT...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF THIEF
RIVER FALLS TO THIEF RIVER FALLS...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
MAVIE AROUND 1100 PM CDT.
HIGH LANDING...GOODRIDGE AND GATZKE AROUND 1110 PM CDT.
TORFIN AND CASPERSON AROUND 1115 PM CDT.
GRYGLA...SKIME AND ESPELIE AROUND 1120 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4870 9545 4836 9522 4802 9494 4806 9624
      4854 9632
TIME...MOT...LOC 0350Z 279DEG 39KT 4840 9616 4813 9611

DK
Local storm report, Aug 24, 9:59 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1059 PM CDT SAT AUG 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 S WARROAD             48.81N 95.32W
08/24/2013  M1.00 INCH       ROSEAU             MN   PUBLIC

&&

JKAISER
Local storm report, Aug 24, 10:10 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1110 PM CDT SAT AUG 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 S SALOL               48.81N 95.57W
08/24/2013  M2.00 INCH       ROSEAU             MN   BROADCAST MEDIA

            PUBLIC FACEBOOK REPORT RELAYED VIA MEDIA PARTNER.

&&

JKAISER
Special weather statement, Aug 24, 10:53 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1153 PM CDT SAT AUG 24 2013

MNZ006-008-009-013-250600-
EAST MARSHALL MN-LAKE OF THE WOODS MN-NORTH BELTRAMI MN-PENNINGTON
MN-
1153 PM CDT SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...NORTHERN
BELTRAMI...EXTREME NORTHEASTERN PENNINGTON AND SOUTHERN LAKE OF THE
WOODS COUNTIES UNTIL 100 AM CDT...

AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES SOUTHEAST OF
GREENBUSH TO 26 MILES NORTH OF CLEARBROOK...MOVING TO THE EAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
CARMEL AROUND MIDNIGHT CDT.
THORHULT...MALCOLM AND FOURTOWN AROUND 1205 AM CDT.
GATES CORNER AROUND 1215 AM CDT.
SHOTLEY AND OAKS CORNER AROUND 1235 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4802 9540 4850 9606 4857 9443 4804 9441
TIME...MOT...LOC 0453Z 255DEG 35KT 4846 9573 4808 9529

JK
Special weather statement, Aug 25, 2:07 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 AM CDT SUN AUG 25 2013

NDZ038-250900-
BARNES ND-
307 AM CDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARNES COUNTY UNTIL 400
AM CDT...

AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES WEST OF VALLEY CITY...MOVING TO THE EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
BALD HILL DAM AROUND 320 AM CDT.
VALLEY CITY AROUND 325 AM CDT.
ORISKA AROUND 350 AM CDT.
PILLSBURY AROUND 355 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4722 9772 4678 9770 4686 9838 4715 9817
TIME...MOT...LOC 0807Z 263DEG 21KT 4696 9817

JR
Special weather statement, Aug 25, 2:11 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 AM CDT SUN AUG 25 2013

NDZ039-250915-
CASS ND-
311 AM CDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR CASS COUNTY IN SOUTHEAST NORTH
DAKOTA UNTIL 415 AM CDT...

AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 12 MILES WEST OF CASSELTON...OR 26 MILES EAST OF VALLEY
CITY...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
WHEATLAND AND ERIE AROUND 320 AM CDT.
CASSELTON...DURBIN AND AMENIA AROUND 335 AM CDT.
ARTHUR AROUND 340 AM CDT.
MAPLETON AROUND 350 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 85 AROUND 405 AM CDT...AND MILE MARKER 66 AROUND 410 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4723 9685 4674 9682 4680 9764 4715 9748
TIME...MOT...LOC 0811Z 257DEG 24KT 4694 9743

JR

The radar

The Fargo/Grand Forks radar (KMVX), 72 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 25, 2:55 AM CST
Where
Clay County, 2.01 mi WNW of Kragnes
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.990, -96.790

A grain bin under construction was blown over.

Hail, Clay

When
August 25, 2:55 AM CST
Where
Clay County, 2.01 mi WNW of Kragnes
Measured
1.75 in hail
Reported by
Public
Coordinates
46.990, -96.790

Hail, Becker

When
August 25, 3:55 AM CST
Where
Becker County, 0.47 mi E of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
46.980, -95.890

Several large branches were also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466912, 466913, 466911.